Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 246, NWS Louisville, KY

July 20, 20185 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 7:06 PM EDT for 5 counties in Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 7:06 PM EDT (23:06 UTC)
Expired
Jul 20, 2018, 7:30 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyle County, KY, Casey County, KY, Lincoln County, KY, Marion County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:11 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 20, 5:11 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
511 PM EDT Fri Jul 20 2018

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 445 PM EDT Fri Jul 20 2018

...Severe Weather Threat Will Continue...

Line/cluster of storms moving into the Bluegrass is starting to
trail cells in an east-west orientation. This will likely increase
the flood threat over the next few hrs, generally along/just south
of the Bluegrass Parkway.

Will have to closely watch southern Indiana heading into early
evening, as storms continue to re-develop over SE Indiana with good
evidence of a boundary trailing SW toward Louisville. Environment in
this area is especially favorable for tornadoes given LCL heights
around 750m and bullseyes of 0-1km shear and helicity. The only real
limiting factor is the debris cloudiness from earlier storms, but
with clear skies along and west of I-65, would expect the atmosphere
to recover quickly.

Bottom line is that this event is not over, and all need to remain
weather aware!

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

&&

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(18Z TAF Issuance)
Issued at 510 PM EDT Fri Jul 20 2018

Updated the TAFs based on current radar trends.

Additional thunderstorm development is expected across southern
Indiana around 22-23Z, and those storms will head southeast into
central Kentucky. Some of them will become severe and bring strong
gusty winds to locations they affect.

Issued at 1255 PM EDT Fri Jul 20 2018

Low strato-cu deck has held on, keeping ceilings in the high-end
MVFR range. Mixing may become just a little deeper, but for the most
part rising dewpoints will offset the rise in temps, so not
convinced we can lift to VFR.

Confidence is high that strong to severe storms will affect the
terminals this evening, but lower confidence in the exact timing and
impacts. Will try to pinpoint a 4-6 hr window for storms, and will
go with MVFR cig/vis. Could easily see IFR but only for a small
portion of that time period.

Post-storm environment overnight will feature light S-SW winds and
mid-level debris clouds. Should remain dry through midday Saturday,
with a PROB30 group in order for storms in the planning period at
SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...RAS
Long Term...RAS
Aviation...RAS/13
Hazardous weather outlook, Jul 20, 3:40 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Fri Jul 20 2018 /240 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 289 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

RAS

In the hours before

Local storm report, Jul 20, 6:38 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
638 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             JACKTOWN                37.45N 85.02W
07/20/2018  E1.00 INCH       CASEY              KY   PUBLIC

&&

SSC
Local storm report, Jul 20, 6:47 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 W KNOB LICK           37.08N 85.74W
07/20/2018  E1.00 INCH       METCALFE           KY   FIRE DEPT/RESCUE

&&

CCM
Local storm report, Jul 20, 6:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     CAMPBELLSVILLE          37.34N 85.34W
07/20/2018  M60 MPH          TAYLOR             KY   LAW ENFORCEMENT

&&

MRC
Local storm report, Jul 20, 6:59 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 WNW ROCKBRIDGE        36.79N 85.69W
07/20/2018  E1.00 INCH       MONROE             KY   TRAINED SPOTTER

&&

SSC
Local storm report, Jul 20, 7:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 W SULPHUR WELL        37.10N 85.64W
07/20/2018  E1.75 INCH       METCALFE           KY   BROADCAST MEDIA

            VIEWER REPORTS GOLF BALL SIZE HAIL NEAR
            SULPHUR WELL.

&&

CCM
Local storm report, Jul 20, 7:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             GRADYVILLE              37.08N 85.42W
07/20/2018  E1.50 INCH       ADAIR              KY   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:30 AM EDTSpecial Weather StatementLMKOldham30 min
Jul 20, 6:38 AM EDTSpecial Weather StatementLMKFranklin, Scott, Shelby52 min
Jul 20, 8:42 AM EDTSpecial Weather StatementLMKHenry33 min
Jul 20, 9:17 AM EDTSpecial Weather StatementLMKHenry28 min
Jul 20, 9:35 AM EDTAreal Flood AdvisoryLMKFranklin, Scott115 min
Jul 20, 9:50 AM EDTSpecial Weather StatementLMKNicholas, Scott40 min
Jul 20, 10:29 AM EDTSpecial Weather StatementLMKBourbon, Scott31 min
Jul 20, 12:54 PM EDTSevere Thunderstorm WarningLMKMeade51 min
Jul 20, 1:53 PM EDTSevere Thunderstorm WarningLMKTrimble37 min
Jul 20, 1:57 PM EDTSpecial Weather StatementLMKScott33 min
Jul 20, 2:20 PM EDTSevere Thunderstorm WarningLMKJefferson70 min
Jul 20, 2:20 PM EDTTornado WarningLMKTrimble25 min
Jul 20, 2:21 PM EDTSevere Thunderstorm WarningLMKHardin, Meade24 min
Jul 20, 2:44 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade34 min
Jul 20, 3:01 PM EDTAreal Flood AdvisoryLMKJefferson3 hr
Jul 20, 3:09 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Shelby, Spencer36 min
Jul 20, 3:16 PM EDTSpecial Weather StatementLMKBullitt29 min
Jul 20, 3:17 PM EDTSpecial Weather StatementLMKShelby28 min
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer52 min
Jul 20, 3:34 PM EDTAreal Flood AdvisoryLMKScott3 hr
Jul 20, 3:38 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Scott, Shelby, Woodford37 min
Jul 20, 3:39 PM EDTTornado WarningLMKBullitt, Nelson51 min
Jul 20, 3:44 PM EDTSevere Thunderstorm WarningLMKHarrison, Nicholas, Scott31 min
Jul 20, 3:51 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Jessamine, Scott, Woodford39 min
Jul 20, 3:55 PM EDTSevere Thunderstorm WarningLMKBourbon, Scott, Woodford20 min
Jul 20, 3:58 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Spencer, Washington62 min
Jul 20, 4:08 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas37 min
Jul 20, 4:14 PM EDTTornado WarningLMKMercer, Nelson, Washington25 min
Jul 20, 4:19 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine, Madison26 min
Jul 20, 4:27 PM EDTFlash Flood WarningLMKHarrison3 hr
Jul 20, 4:29 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 20, 4:33 PM EDTSpecial Weather StatementLMKLarue27 min
Jul 20, 4:36 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Washington, Woodford24 min
Jul 20, 4:44 PM EDTAreal Flood AdvisoryLMKBourbon3 hr
Jul 20, 4:44 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington46 min
Jul 20, 4:52 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine, Madison38 min
Jul 20, 4:59 PM EDTSpecial Weather StatementLMKLarue31 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Garrard, Jessamine, Mercer, Washington and 1 more31 min
Jul 20, 5:09 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Jessamine, Madison, Mercer, Woodford3 hr
Jul 20, 5:12 PM EDTTornado WarningLMKMarion, Nelson, Washington26 min
Jul 20, 5:20 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison25 min
Jul 20, 5:21 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Taylor54 min
Jul 20, 5:26 PM EDTSpecial Weather StatementLMKAnderson34 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer30 min
Jul 20, 5:34 PM EDTSpecial Weather StatementLMKJessamine26 min
Jul 20, 5:37 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer, Washington38 min
Jul 20, 5:49 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison26 min
Jul 20, 5:56 PM EDTSpecial Weather StatementLMKMarion34 min
Jul 20, 5:57 PM EDTSpecial Weather StatementLMKWashington33 min
Jul 20, 6:01 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington17 min
Jul 20, 6:02 PM EDTSpecial Weather StatementLMKHart28 min
Jul 20, 6:05 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Washington40 min
Jul 20, 6:15 PM EDTSpecial Weather StatementLMKGarrard, Madison30 min
Jul 20, 6:18 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln, Marion42 min
Jul 20, 6:19 PM EDTSpecial Weather StatementLMKBourbon26 min
Jul 20, 6:24 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe36 min
Jul 20, 6:29 PM EDTTornado WarningLMKCasey, Lincoln61 min
Jul 20, 6:30 PM EDTAreal Flood AdvisoryLMKClark, Garrard, Jessamine, Madison3 hr
Jul 20, 6:43 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Green, Taylor32 min
Jul 20, 6:45 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Washington30 min
Jul 20, 6:52 PM EDTSevere Thunderstorm WarningLMKCumberland, Metcalfe, Monroe38 min
Jul 20, 6:56 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe49 min
Jul 20, 7:08 PM EDTSevere Thunderstorm WarningLMKTrimble37 min
Jul 20, 7:15 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Taylor30 min
Jul 20, 7:18 PM EDTSevere Thunderstorm WarningLMKOldham27 min
Jul 20, 7:24 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Monroe, Russell36 min
Jul 20, 7:29 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Lincoln31 min
Jul 20, 7:29 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe31 min
Jul 20, 7:34 PM EDTSevere Thunderstorm WarningLMKOldham26 min
Jul 20, 7:42 PM EDTSevere Thunderstorm WarningLMKAdair, Taylor33 min
Jul 20, 7:45 PM EDTSevere Thunderstorm WarningLMKOldham15 min
Jul 20, 7:54 PM EDTSevere Thunderstorm WarningLMKMeade23 min
Jul 20, 7:55 PM EDTSevere Thunderstorm WarningLMKOldham, Shelby35 min
Jul 20, 7:59 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell46 min
Jul 20, 4:31 AM EDTSpecial Weather StatementLMKCrawford, Orange, Perry29 min
Jul 20, 5:25 AM EDTSpecial Weather StatementLMKHarrison35 min
Jul 20, 10:50 AM EDTSpecial Weather StatementLMKCrawford40 min
Jul 20, 11:18 AM EDTSpecial Weather StatementLMKOrange27 min
Jul 20, 1:33 PM EDTSpecial Weather StatementLMKFloyd27 min
Jul 20, 1:40 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.